Virginia, 2004

Strong Wind in Virginia, March 8, 2004

March 8, 2004 · NWS LWX · 1 event in 1 county or zone

A cold front came through the area on the evening of the 7th. Strong winds behind the front downed trees on Metz Road at Route 28.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front came through the area on the evening of the 7th. Strong winds behind the front downed trees on Metz Road at Route 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 7, 9:05 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 7, 9:05 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 PM EST SUN MAR 7 2004

CDFNT HAS JUST ABT CLRD THE CWA. NHK WINDS JUST TURNED NWLY. WILL
HOLD UPDATE UNTIL STEADY PRECIP CLRS AREA. HAD SOME TRW OVR SRN
ZONES. STILL SOME SCT ACTIVITY OCCURRING POST FROPA ALG AND E OF UPR
TROF. WILL CONT WILL SCT POPS EVERYWHERE EXCEPT LKLY UPSLOPE AREAS
FAR W. TSSN REPORTED AT EKN...CUD SEE SOME ISOLD BURSTS OF
THUNDERSNOW WRN HIGHLANDS NEXT FEW HRS. WINTER WX ADVISORY LOOKS
GOOD. TEMPS EXCEPT ON THE RDG TOPS ARE MARGINAL HOWEVER SO EXPECT
ANY PROBS TO BE ISOLD.

NO OTHER CHGS PLANNED ATTM.

RDH

PREV DISCS...
-----------------------------------------------------------

.SHORT TERM..TNGT/MON

LN OF PCPN STRETCHING FM WRN NY TO ERN KY WL MV INTO THE WRN MTNS OF
CWA AFT 22Z...REACHING CHES BAY 01-02Z. HV UPPED POPS TO LKLY
AREAWIDE. HV ISSUED A WINT WX ADVSRY FOR THE FAR WRN SLOPES OF
ALLEGANY HILANDS. INITIAL PCPN WL FALL AS RAIN...TEMPS CURRENTLY IN
THE L50S. AS CYCLONIC FLOW/CAA GETS ESTABLISHED FEEL PCPN WL CHG OVR
TO SN ARND MDNGT. THIS WOULD BE A HVY WET SN...1-3 OF ACCUM...AGN
MAINLY ON THE WRN SLOPES.

BROAD CYCLONIC FLOW/CAA ON MON W/ A CHC OF MRNG PCPN. TMRW LOOKS TO
BE QUITE BRZY AS WELL.

WOODY

.LONG TERM...
HEMI PTTN BECOMES MORE AMPLIFIED...W/ RETURN OF EAST COAST TROF.
THIS FEATURE WL LINGER THRU MUCH OF WEEK...SUPPORTING INDIV
IMPULSES. RESULT WL BE COOLER CONDS THAN RECENTLY EXPERIENCED. FOR
THAT MATTER...AVG MAXT WL BE BLO NORM...AFTR A SOLID WEEK OF ABV
NRML CONDS.

2ND CLIPPER PASSES WELL TO THE S OF CWFA TUE-TUE NGT. BIGGEST
IMPACTS FM SYSTM WL BE CLDCVR AND TEMPS. UPSLOPE RGN MAY CATCH A FEW
SHSNRA...BUT NOTHING ANYWHERE THAT WUD SUGGEST POPS ABV 20S. H8
TEMPS SHARPLY DROP BHD SYSTM THO...FOR MAXT IN LWR 40S TUE-WED.

THIRD CLIPPER TAKES MORE SOLID AIM ON AREA THU...BUT MSTR QUITE
LMTD. PLUS...TIMING AND MODERATING TEMPS ALFT WUD MEAN MORE RA THAN
SN CHCS. CONFINED CHC POPS TO THE UPSLOPE W AGN...W/ 20S ELSW.

TRANSITORY SFC RDGS BUILDS FRI AND SAT FOR A CPL OF PLEASANT DAYS.
SOME COOL STARTS THO AS H8 TEMPS WUD HV DROPPED OFF AGN TO -10C BHD
CLIPPER NUMBER 3. FLOW ALFT WL BE QUITE ZNL BY THEN...SO WUD XPCT
WRMR RETURN FLOW BY WKND.

STRNGR CDFNT LURKS ON HORIZON. FOR NOW WL KEEP IT OUT OF 7 DAY FCST.
HWVR...GDNC TRENDING TWD A SLGTLY QUIKER SOLN...SO WKND MAY NOT END
UP DRY THRUOUT.

&&

.LWX...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 1000 PM EST SUNDAY UNTIL 800 AM EST
MONDAY FOR ZONE MDZ002.
VA...WINTER WEATHER ADVISORY FROM 1000 PM EST SUNDAY UNTIL 800 AM EST
MONDAY FOR ZONE VAZ021.
WV...WINTER WEATHER ADVISORY FROM 1000 PM EST SUNDAY UNTIL 800 AM EST
MONDAY FOR ZONES WVZ048>049...WVZ054.
MARINE...SML CRFT PTMC AND CHES BAY
Hazardous weather outlook, Mar 7, 11:38 AM EST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1138 AM EST SUN MAR 7 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-080900-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS IN AREAS EAST OF THE BLUE RIDGE
BY LATE AFTERNOON. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS AND SMALL HAIL.

TONIGHT...AS COLDER AIR MOVES INTO THE REGION...RAIN SHOWERS WILL
MIX WITH OR CHANGE TO SNOW SHOWERS OVER THE SHENANDOAH VALLEY AND
POTOMAC HIGHLANDS. SNOW MAY ACCUMULATE 1 TO 3 INCHES IN THE HIGHEST
ELEVATIONS ALONG AND WEST OF THE ALLEGANY FRONT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 7, 7:30 PM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
730 PM EST SUN MAR 7 2004

MDZ002-003-VAZ021-025>031-WVZ048>055-080230-
ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-GRANT WV-
HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-MINERAL WV-MORGAN WV-
PAGE VA-PENDLETON WV-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-
WASHINGTON MD-

...BROKEN LINE OF THUNDERSTORMS HEADING TOWARDS THE HIGHLANDS AND
SHENANDOAH VALLEY...

AT 7:30 PM...A BROKEN LINE OF THUNDERSTORMS EXTENDED FROM CENTRAL
VIRGINIA NORTHEAST INTO WEST CENTRAL PENNSYLVANIA. THESE
STORMS...MOVING TO THE SOUTHEAST AT 40 MPH...SHOULD ARRIVE ACROSS
THE HIGHLANDS BETWEEN 8:00 PM AND 8:15 PM...AND NEAR THE BLUE RIDGE
AROUND 9:30 PM.

IN THE HIGHER ELEVATIONS...MAINLY WEST OF THE ALLEGANY FRONT...WHERE
TEMPERATURES ARE ALREADY BELOW FREEZING...THE PRECIPITATION FROM
THESE STORMS WILL FALL AS A BURST OF SNOW. VERY SLICK ROADS AND POOR
VISIBILITIES WILL BE COMMON IN THE HEAVY SNOW SHOWERS. WINDS WILL
ALSO BEGIN TO INCREASE AGAIN WITH THE STORMS...WITH A SHORT PERIOD
OF GUSTS TO 45 MPH EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROGOWSKI
Local storm report, Mar 7, 11:56 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1156 PM EST SUN MAR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1152 PM     NON-TSTM WND DMG 9 SE WARRENTON          38.63N 77.68W
03/07/2004                   FAUQUIER           VA   NWS EMPLOYEE

            TREES DOWN ON METZ RD AT ROUTE 28 CLOSING ROADWAY.

&&

MANNING
Local storm report, Mar 8, 12:59 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 AM EST MON MAR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     NON-TSTM WND DMG 4 NE MIDLAND            38.64N 77.67W
03/07/2004                   FAUQUIER           VA   NWS EMPLOYEE

            TREES DOWN ON METZ RD AT ROUTE 28 CLOSING ROADWAY.

&&

MANNING

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Fauquier

When
March 8, 12:59 AM EST
Where
Fauquier forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387670.